By Topic

A new look at the generalized distributive law

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
P. Pakzad ; Dept. of Electr. Eng. & Comput. Sci., Univ. of California, Berkeley, CA, USA ; V. Anantharam

In this paper, we develop a measure-theoretic version of the junction tree algorithm to compute desired marginals of a product function. We reformulate the problem in a measure-theoretic framework, where the desired marginals are viewed as corresponding conditional expectations of a product of random variables. We generalize the notions of independence and junction trees to collections of σ-fields on a space with a signed measure. We provide an algorithm to find such a junction tree when one exists. We also give a general procedure to augment the σ-fields to create independencies, which we call "lifting." This procedure is the counterpart of the moralization and triangulation procedure in the conventional generalized distributive law (GDL) framework, in order to guarantee the existence of a junction tree. Our procedure includes the conventional GDL procedure as a special case. However, it can take advantage of structures at the atomic level of the sample space to produce junction tree-based algorithms for computing the desired marginals that are less complex than those GDL can discover, as we argue through examples. Our formalism gives a new way by which one can hope to find low-complexity algorithms for marginalization problems.

Published in:

IEEE Transactions on Information Theory  (Volume:50 ,  Issue: 6 )